Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 20, 2017, 12:41 PM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2017, 12:41 PM PST (20:41 UTC)
- Expired
- Jan 20, 2017, 3:15 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202 WGUS56 KLOX 202041 FFWLOX CAC037-202315- /O.NEW.KLOX.FF.W.0006.170120T2041Z-170120T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service OXNARD CA 1241 PM PST FRI JAN 20 2017 The National Weather Service in OXNARD has issued a * Flash Flood Warning for... The Fish, Reservoir, and Colby burn areas in Eastern Los Angeles County in southwestern California... * Until 315 PM PST * At 1230 pM PST, Doppler radar and rain gauges indicated heavy rain with rates between one half and three quarters of an inch per hour approaching the Fish, Reservoir, and Colby burn areas. Flash flooding with mud and debris flows is expected shortly if not already occurring, In addition, rock and mudslide activity can be expected along canyon roadways. * Some locations that will experience flooding include... the Fish, Reservoir, and Colby burn areas...Duarte, and Azusa, PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning for a recent burn area means that flooding and debris flows are imminent or occurring. Residents living in or immediately downstream should take immediate precautions to protect life and property. Quickly move away from the burn area only if it is safe to do so, otherwise shelter in place and move to a second story or the highest location in your home to stay out of the path of fast-moving water and debris flows. && LAT...LON 3421 11803 3425 11787 3414 11780 3414 11798 $$ Gomberg/Kittell
2 follow-up statements
705 WGUS76 KLOX 202145 FFSLOX Flash Flood Statement National Weather Service OXNARD CA 145 PM PST FRI JAN 20 2017 CAC037-202315- /O.CON.KLOX.FF.W.0006.000000T0000Z-170120T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Los Angeles CA- 145 PM PST FRI JAN 20 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PST FOR THE FISH, RESERVOIR, AND COLBY BURN AREAS IN LOS ANGELES COUNTY... BETWEEN 1230 PM AND 115 PM, HEAVY RAIN MOVED THROUGH THE WARNING AREA, PRODUCING MUD AND DEBRIS FLOWS ACROSS MELCANYON AND BROOKRIDGE ROADS AT THE FISH BURN AREA IN DUARTE. RAINFALL RATES EXCEEDED 0.50 INCHES IN 30 MINUTE PERIOD AT SAWPIT DAM...JUST TO THE WEST OF THE FISH FIRE. ADDITIONAL BANDS OF HEAVIER SHOWERS AND POSSIBLE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS. AS A RESULT, THERE IS STILL THE POTENTIAL FOR ADDITIONAL FLASH FLOODING AND DEBRIS FLOWS IN THE WARNING AREA. IN ADDITION, THERE WILL CONTINUE TO BE A SIGNIFICANT RISK OF ROCK AND MUDSLIDES, ESPECIALLY ALONG CANYON ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning for a recent burn area means that flooding and debris flows are imminent or occurring. Residents living in or immediately downstream should take immediate precautions to protect life and property. Quickly move away from the burn area only if it is safe to do so, otherwise shelter in place and move to a second story or the highest location in your home to stay out of the path of fast-moving water and debris flows. && LAT...LON 3421 11803 3425 11787 3414 11780 3414 11798 $$ GOMBERG/KITTELL
217 WGUS76 KLOX 202319 FFSLOX Flash Flood Statement National Weather Service OXNARD CA 319 PM PST FRI JAN 20 2017 CAC037-202326- /O.EXP.KLOX.FF.W.0006.000000T0000Z-170120T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Los Angeles CA- 319 PM PST FRI JAN 20 2017 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL LOS ANGELES COUNTY HAS EXPIRED... The heavy rain has ended, and flooding is no longer expected to pose a threat. There is still the potential for brief heavy showers and thunderstorms through the evening that could produce brief heavy downpours. LAT...LON 3421 11803 3425 11787 3414 11780 3414 11798 $$ GOMBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 9:28 AM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 20, 9:28 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
928 AM PST Fri Jan 20 2017
.SYNOPSIS...
There will be a slight chance of thunderstorms today with rain...
heavy at times...into tonight and lower snow levels. A chance of
showers will occur early on Saturday. The third storm will be from
Sunday into Tuesday and have the highest precipitation amounts on
Sunday. Temperatures will be below normal into next week.
&&
.SHORT TERM...(TDY-SUN)
Storm #2 packing some punch today as a 150kt jet offshore
interacts with strong southerly low lvl flow across the Santa
Ynez range and rainfall rates have been as high as almost 2" per
hour. Some lightning has been detected as well so it looks to be a
pretty active day as the air mass will destabilize further through
the afternoon. Forecast seems to be sufficiently covered and
probably not much change needed at this time. Saturday still looks
primarly dry except for a few showers north of Pt Conception, then
the big storm for Sunday still on track with even stronger
southerly low lvl flow and higher pwats close 1.2-1.4".
***From previous discussion***
The atmosphere will destabilize through the day. The unstable air
will interact with the strong jet to produce a slight chc of TSTMs
north of Point Conception this morning and then a slight chc
everywhere this afternoon.
QPF values for this second storm should fall between one inch and
two inches with up to 3 inches along favored southwest slopes.
Snowfall totals still look to fall in the 5-10 inch range across
the mountains. Local amounts up 16 inches are possible above 7000
feet. This much snow combined with southerly wind gusts to 65 mph
will produce winter weather warning conditions. Rainfall rates
will be capable of reaching one inch per hour which is strong
enough to create flash floods across the burn areas. A flash flood
watch is in effect to cover this potential hazard.
There will be a strong burst of southerly winds ahead of the
front. There will be frequent gusts between 35 and 45 mph across
the coasts and vlys even stronger winds will occur in the mtns
where 55 to 65 mph gusts will be common. The winds will subside
across the coastal areas by mid afternoon but higher up in the
vlys and mtns the winds will shift to the west behind the front
and continue to gust to advisory levels into the night.
It will be a cold day today and almost all of the coasts and vlys
will not see max temps even reach 60 degrees.
There will be a steady decrease in shower activity tonight as the
front moves further away. By morning there will only be a few
showers left and those will mostly be over SLO and SBA counties as
well as the mountains.
Saturday will most likely be dry with a few peaks of sunshine.
Cannot rule our a stray shower over the Central Coast but thats
about it. Highs will remain below normal but they will be several
degrees warmer than today.
And then its on to storm number 3. This will be the biggest storm
of the three. A large trof on the back side of the departing ridge
will take aim at Southern CA. A 160kt jet will orient itself
parallel to the front which will both intensify it and slow it
down. The added jet energy and strong south winds will combine to
produce heavy rain esp on the south facing slopes. Rainfall rates
with this system will likely be well in excess of whats needed to
produce burn area flash flooding. This system will produce 2 to 4
inches of rain across most coastal and vly areas with six inch or
higher amounts across the south facing slopes. Right now it looks
stable enough to preclude TSTM development but this thought will
have to be revisited as the storm nears - the jet energy alone
could be sufficient to create TSTMS. The strong southerly winds
will drive snow levels above 8000 feet and snow will not be an
issue with this system. This is a dangerous storm and Southern
California residents need to be aware of all of the upcoming
hazards.
.LONG TERM...(MON-THU)
Cold air will pour into the area Monday. The atmosphere will
rapidly destabilize and there will be plenty of showers through
the day. There will also be a slight chc of a TSTM anywhere and
anytime through day as well. Any TSTM that forms will likely
produce small hail. The cold air will lower snow levels down to
3500 feet which will create travel issues over the Grapevine on
Interstate 5. Fortunately the bulk of the moisture will be to the
east of the area and snow fall amounts will not be very great at
all.
The upper low that will spin off the Oregon cst today though
Monday will weaken and open up. It will move over CA Tuesday.
There is not much moisture so it will not be a big rain producer
but will likely bring showers to most of the area esp over the
mountains.
A ridge will build in starting Wednesday and lasting into the
weekend. It will bring an extended period of warmer and dry
conditions to the area.
&&
.AVIATION...20/1630Z...
At 1615Z, there was no marine inversion at KLAX.
Overall, low confidence in 18Z TAF package. With cold front
sweeping through tonight, CIGs and VSBYs will vary greatly from
one hour to the next through this evening (conditions will likely
range between MVFR and LIFR). For tonight, MVFR CIGs/VSBYs will
be likely, but moderate confidence in conditions improving to VFR
levels after 10Z.
Through this afternoon, there is the possibility of thunderstorms
across all sites. The best chances will be from Ventura county
southward. So, will include a VCTS remark through early this
evening for KOXR and sites south and east. Any TSTMs that develop
will be capable of producing gusty/erratic winds, reduced VSBY in
heavy rain and small hail.
KLAX...low confidence in 18Z TAF. CIGs and VSBYs will vary greatly
between MVFR and LIFR levels through about 02Z. Gusty south winds
will develop this afternoon and shift to the west this evening and
overnight. Through 02Z, there is a chance of TSTMs.
KBUR...low confidence in 18Z TAF. CIGs and VSBYs will vary greatly
between MVFR and LIFR levels through about 02Z. Gusty south winds
will develop this afternoon and shift to the southwest and west
this evening and overnight. Through 02Z, there is a chance of
TSTMs.
&&
.MARINE...20/830 AM...
For the Outer Waters, moderate confidence in current forecast.
South winds will increase to Gale Force levels this morning, ahead
of a cold front. Behind the front, the winds will shift to the
west, but remain at Gale Force levels through tonight. On
Saturday, the winds will exhibit a bit of a lull. On Sunday,
southeast to south winds are expected to increase to Gale Force
again, ahead of yet another system. For Monday and Tuesday, winds
will abate, but still likely remain at Small Craft Advisory (SCA)
levels.
For the Inner Waters, moderate confidence in current forecast. For
the waters north of Point Sal, south winds will increase to Gale
Force levels this morning, ahead of a cold front. Behind the
front, the winds will shift to the west, but remain at Gale Force
levels through tonight. On Saturday, the winds will exhibit a bit
of a lull. On Sunday, southeast to south winds are expected to
increase to Gale Force again, ahead of yet another system. For the
waters south of Point Conception, southerly winds are expected to
increase to Gale Force this morning then shift to west, but remain
at Gale Force through tonight. The winds will exhibit a lull on
Saturday, but will likely increase to SCA levels on Sunday and
Monday (with a 30% chance of Gale Force winds on Sunday).
A large long period west swell will continue to build across the
coastal waters today, building to very large levels by tonight and
Saturday. The swell will likely reach heights of more than 20
feet over the northern and outer waters late Saturday, and to 13
to 18 feet across the inner waters. West to northwest facing bays
and harbors may be affected by the swell over the next coming
days, including by not limited to Morro Bay and Ventura Harbors.
Through this evening, there will be the possibility of
thunderstorms across the coastal waters. Any thunderstorms that
develop will be capable of producing locally strong winds and
rough seas, heavy rainfall with reduced visibilities and isolated
waterspouts.
&&
.BEACHES...20/830 AM...
A very large long-period westerly swell will bring very large surf
conditions to local beaches through early next week. For the
Central Coast, surf of 10-15 feet will continue through this
morning. From this afternoon through Saturday, the swell will
peak and produce damaging surf of 20-30 feet. For Sunday through
Tuesday, the swell will gradually diminish, but remain above high
surf advisory levels.
For the beaches south of Point Conception, surf of 4-8 feet will
continue through this afternoon. For tonight and Saturday, surf
will increase to damaging levels of 10-16 feet across the beaches
of Ventura and Los Angeles counties. For the beaches of southern
Santa Barbara county, surf heights of 4-7 feet today will build to
8-12 feet tonight and Saturday. For Sunday through Tuesday, the
surf along all beaches will slowly subside, but remain above high
surf advisory levels.
High Surf Warnings have been issued for Friday and Saturday across
the beaches of the Central Coast as well as Ventura and Los
Angeles counties.
During this time...expect strong rip currents in all areas and
dangerous, rough surf due to period of strong south wind waves and
large westerly swell. Moderate to possibly severe beach erosion is
expected at times late Friday through Sunday. Dangerous sneaker
waves are likely. Minor coastal flooding will be likely Saturday
and Saturday night.
Beach goers should use the highest level of caution during this
time. Much larger waves could wash over rocks, jetties and beach
areas near the water's edge, potentially sweeping you into the
water. West facing harbor entrances will be dangerous with large
breaking waves. Breaking waves may also occur in shallow water
near the outer edge of the surf zone.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory in effect until 6 AM PST Sunday for
zones 34-35. (See LAXCFWLOX).
High Surf Advisory in effect until 4 PM PST this afternoon
for zones 34-35. (See LAXCFWLOX).
Wind Advisory in effect until 3 PM PST this afternoon for
zones 34>38. (See LAXNPWLOX).
High Surf Warning in effect from 4 PM this afternoon to 6 AM
PST Sunday for zones 34-35. (See LAXCFWLOX).
High Surf Advisory in effect until 6 AM PST Sunday for zone
39. (See LAXCFWLOX).
Wind Advisory in effect until 3 AM PST Saturday for zone 39.
(See LAXNPWLOX).
Coastal Flood Advisory in effect from 3 AM Saturday to 6 AM
PST Sunday for zones 39>41-87. (See LAXCFWLOX).
High Surf Advisory in effect until 10 PM PST this evening for
zones 40-41-87. (See LAXCFWLOX).
Wind Advisory in effect until 6 AM PST Saturday for zones
40-41-46-59-87. (See LAXNPWLOX).
High Surf Warning in effect from 10 PM this evening to 6 AM
PST Sunday for zones 40-41-87. (See LAXCFWLOX).
Wind Advisory in effect until 9 PM PST this evening for zones
44-45-88-547. (See LAXNPWLOX).
High Wind Warning in effect until 6 PM PST this evening for
zones 51-52. (See LAXNPWLOX).
Winter Storm Warning in effect until 9 AM PST Saturday for
zones 53-54. (See LAXWSWLOX).
Flash Flood Watch in effect until 6 PM PST this evening for
zones 54-88-548. (See LAXFFALOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zones
645-650-655. (See LAXMWWLOX).
Small Craft Advisory in effect until 10 AM PST this morning
for zones 650-655. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PST Saturday for zones
670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
A strong and dangerous storm will affect Southern California
Sunday and early Monday. Rain rates could be high enough to
generate mud and debris flows in the burn areas. Lower snow levels
Monday could bring snow down to the Grapevine.
&&
PUBLIC...MW/Rorke
AVIATION...RAT
MARINE...RAT
BEACHES...RAT
SYNOPSIS...STU
weather.gov/losangelesIn the hours before
Special weather statement, Jan 20, 7:11 AM PST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT National Weather Service LOS ANGELES/OXNARD CA 711 AM PST Fri Jan 20 2017 CAZ034>041-044>046-051>054-059-087-088-547>550-210300- San Luis Obispo County Central Coast- Santa Barbara County Central Coast-Santa Ynez Valley- San Luis Obispo County Interior Valleys-Cuyama Valley- Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area- San Luis Obispo County Mountains-Santa Barbara County Mountains- Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley-Catalina and Santa Barbara Islands- Santa Clarita Valley-Los Angeles County San Fernando Valley- Los Angeles County San Gabriel Valley- San Miguel and Santa Rosa Islands-Santa Cruz and Anacapa Islands- 711 AM PST Fri Jan 20 2017 ...THREAT OF STRONG THUNDERSTORMS WITH POTENTIAL FOR LOCALLY DAMAGING WIND GUSTS...HEAVY DOWNPOURS...SMALL HAIL...AND ISOLATED WATERSPOUTS TODAY ACROSS SOUTHWEST CALIFORNIA... A STRONG UPPER LEVEL JET STREAM COMBINED WITH INCREASING INSTABILITY WILL BRING A CHANCE OF THUNDERSTORMS TODAY ACROSS SOUTHWEST CALIFORNIA...ESPECIALLY THIS AFTERNOON. THE GREATEST THREAT OF THUNDERSTORMS WILL BE ACROSS VENTURA AND LOS ANGELES COUNTIES AS WELL AS THE ADJACENT COASTAL WATERS. SOME OF THESE THUNDERSTORMS COULD BE STRONG...WITH THE MAIN THREATS BEING LOCALLY DAMAGING WINDS THAT COULD DOWN TREES AND POWER LINES AS WELL AS BRIEF HEAVY DOWNPOURS CAUSING LOCALIZED ROADWAY FLOODING. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS TODAY WILL BE CAPABLE OF PRODUCING SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING...INCLUDING BEACH AREAS. CONDITIONS ARE ALSO FAVORABLE FOR ISOLATED WATERSPOUTS ACROSS THE COASTAL WATERS...ESPECIALLY SOUTH OF VENTURA. REMEMBER THAT WATERSPOUTS DO HAVE THE POTENTIAL TO COME ASHORE AS WEAK TORNADOS ACROSS COASTAL COMMUNITIES. THE THREAT OF STRONG THUNDERSTORMS IS EXPECTED TO DIMINISH BY TONIGHT. GOMBERG/JLD
Local storm report, Jan 20, 10:49 AM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1049 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 3 NW SANTA BARBARA 34.46N 119.77W
01/20/2017 SANTA BARBARA CA FIRE DEPT/RESCUE
SBA CO FIRE DISPATCH REPORTED FLOODING IN EL
CAPITAN CANYON FOLLOWED BY REFUGIO AND 11560
CALLE REAL. DAMAGE TO CIRCLE BAR B RANCH. 8
CABINS WASHED AWAY. MULTIPLE CARS WITH
MULTIPLE PEOPLE CAUGHT IN FLOODING. NO
INJURY REPORTS.
&&
JLDLocal storm report, Jan 20, 11:04 AM PST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1104 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM NON-TSTM WND GST 14 WSW LANCASTER 34.64N 118.41W
01/20/2017 M74 MPH LOS ANGELES CA MESONET
MESONET STATION GRASS MOUNTAIN /GMTC1/.
0953 AM NON-TSTM WND GST 9 SE ACTON 34.39N 118.08W
01/20/2017 M65 MPH LOS ANGELES CA MESONET
MESONET STATION MILL CREEK /MLCC1/.
0849 AM NON-TSTM WND GST 6 NE PYRAMID LAKE 34.74N 118.72W
01/20/2017 M64 MPH LOS ANGELES CA ASOS
ASOS STATION SANDBERG /SDB/.
0555 AM NON-TSTM WND GST 5 S PALMDALE 34.54N 118.10W
01/20/2017 M59 MPH LOS ANGELES CA MESONET
MESONET STATION LAKE PALMDALE /LPDC1/.
&&
NWS LOS ANGELES/OXNARD CA
IRIS SYSTEMThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 8:28 PM PST | High Wind Warning | LOX | 19 hr | |
| Jan 20, 2:38 AM PST | Coastal Flood Advisory | LOX | Los Angeles | 54 hr |
| Jan 20, 5:53 AM PST | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Jan 20, 7:50 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 6 hr |
| Jan 20, 8:53 AM PST | Flash Flood Warning | LOX | Santa Barbara | 4 hr |
| Jan 20, 9:09 AM PST | Areal Flood Advisory | LOX | Ventura | 6 hr |
| Jan 20, 10:34 AM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
| Jan 20, 10:52 AM PST | Areal Flood Advisory | LOX | Los Angeles | 6 hr |
| Jan 20, 12:11 PM PST | Flash Flood Warning | LOX | Los Angeles | 109 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.